Vermont, 2021

Strong Wind in Vermont, November 12, 2021

November 12, 2021 · NWS BTV · 5 events in 5 counties and zones

A powerful fall storm occluded in the western Great Lakes on Friday, November 12th. A large pressure gradient between a 1034mb high across Nova Scotia and the 997mb low created a particularly strong gradient along/ahead of an occluded front moving through NY and New England on the 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful fall storm occluded in the western Great Lakes on Friday, November 12th. A large pressure gradient between a 1034mb high across Nova Scotia and the 997mb low created a particularly strong gradient along/ahead of an occluded front moving through NY and New England on the 12th. VAD Wind profiles showed a south-southwest 65-80 knot low level jet between 2-4km that moved into VT.

Numerous surface wind gusts in excess of 40 mph were observed with several wind gust approaching or exceeding 50 mph in the higher terrain of the Green Mountains that led to approximately more than 10,000 power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 12, 7:00 AM EST, 1 hour earlier.

Area forecast discussion, Nov 12, 7:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Burlington VT
700 AM EST Fri Nov 12 2021

.SYNOPSIS...
A warm front is lifting through the region early this morning,
accompanied by some scattered rain showers and some gusty winds.
Widespread gusts of 25 to 35 mph are expected this morning,
especially on the northwest facing slopes of the higher terrain.
Sections of the northern Adirondacks, near Malone through
Ellenburg Center in NY, and western slopes of the central and
northern Green Mountains in Vermont could see a few gusts up to
45 mph. A cold front will move through midday today accompanied
by widespread moderate to briefly heavy rainfall. The weekend
turns cooler with scattered showers expected through the first
half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 637 AM EST Friday...Have issued an SPS for Saint Lawrence
County for gusty winds along and ahead of a radar fineline that
is tracking eastward through central NY this morning. Gusty
winds are sporadic ahead of the line, with upstream gusts
ranging from just 15 kts all the way up to 45 kts. This suggests
mixing of higher momentum aloft within the low-level jet
(sampled at 60 knots at 850 mb on TYX VAD profiles) to the
surface is highly localized within the showery conditions. KTYX
velocity data is sampling much weaker winds behind the line,
which lines up with surface observations showing diminishing
gusts behind the boundary. Previous discussion follows...

A wet and windy day is in store for the North Country today as
an occluded low pressure system centered over the upper Midwest
sends a occluding cold front through today. Ahead of the front,
the BTV forecast area is currently in the warm sector of the
system under a 50-70 knot southerly low- level jet. The
nocturnal timing of the jet along with approaching precipitation
to our west makes for a tricky wind gust forecast today.
Overall forecast thinking has not changed much, although
potential for stronger gusts has lowered just slightly. Have
kept the Wind Advisories in place for the western slopes of the
Green Mountains, eastern Champlain Valley, and northern slopes
of the Adirondacks today for winds 25 to 35 mph with some
localized gusts 40-50 mph possible. Biggest potential wrench in
the wind forecast is a low-level inversion progged on the
forecast soundings to be as low as 1500 ft AGL, which will
prevent strongest momentum from the jet from mixing to the
surface in many locations. Key to how to forecast plays out will
be the height of the inversion...if we mix out just slightly
deeper than anticipated, then the stronger gusts have the
potential to be a little more widespread across the areas
included in the advisories. Otherwise, expecting any gusts above
40 mph to be brief in duration and isolated in nature. Higher
elevations (mainly above 3000 ft) will not be below the
inversion, and thus will see stronger gusts in the 50-60 mph
range, potentially up to 70 mph on the highest summits. The
window for the strongest gusts this morning will be relatively
narrow - best conditions will be in the few hours before the
arrival of the steady rain. Once the precipitation arrives,
expect winds to quickly diminish as lower atmosphere further
stabilizes.

The area will continue to see some lighter scattered showers this
morning before rainfall becomes a steady band of moderate to locally
heavy rain midday as the cold front moves through. Start times
for the steadier rainfall are estimated between 5 and 8 AM in
the Saint Lawrence Valley and northern Adirondacks, between 7
and 10 AM in the Champlain Valley, and between 8AM and noon
from the Green Mountains eastward. Dynamics are supportive of a
brief period of moderate to locally heavy rainfall as the front
moves through, with deep ascent thanks to low and mid-level
frontogenesis collocated under diffluence aloft, and advection
of Atlantic moisture that will feed into the system on southerly
flow. Also noting the presence of some weak elevated
instability, which will further enhance rainfall rates. Storm
total rainfall amounts are forecast 0.5 to 1.0 inch over the
northern Adirondacks and central/southern Vermont. Further
north, rainfall amounts near the Canadian border will be
slightly lower...generally in the 0.3 to 0.5 inch range. Rain
will quickly come to an end this afternoon from west to east as
a dry slot wraps into the system.

Post-frontal conditions will be relatively quiet tonight as we see a
brief break in between systems. Flow stays southwesterly over the
area tonight behind the front, so degree of post frontal cold air
advection will be limited.  Overnight lows will be in the 30s.  The
next system will quickly arrive during the day Saturday as a compact
surface low forms over southern New England under a negatively
tilting upper trough. A band of precipitation associated with
the system will move through from west to east Saturday
afternoon into Saturday evening. A region of enhanced
frontogenesis just northwest of the low along with steepening
lapse rates under cold air advection aloft will allow for some
enhanced precipitation rates within the system. Precipitation
type during the day Saturday will be mainly rain, although as
temperatures cool in the higher elevations during the evening a
gradual changeover to some rain/snow mix over higher elevations
is expected.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 341 AM EST Friday...Fcst remains on track for potent s/w energy
to cross our fa btwn 21z-03z Sat evening, with a period of
rain/snow expected. The dynamics with this system are impressive
with negative mid/upper lvl trof, good upper lvl divergence,
and moderate moisture profiles. However, system is very
progressive and overall impacts wl be in a 3 to 6 hour window
from west to east acrs our fa. Thermal profiles continue to be
tricky, as we enter the mesoscale modeling window. The NAM3km
and BTV4km sounding data both show very sharp 10 to 15 degree
drop in bl temps in 1 to 2 hours on Saturday evening, associated
with cold pocket of air aloft mixing to the sfc and some
evaporational cooling in the heavier precip band. Expect a rapid
change from rain to snow above 1000 feet on Sat evening with
some wet snow flakes possible to the valley floor for a couple
hours in the heaviest precip rates around 00z Sun. Progged 925mb
temps fall to either side of 0c for a time frame near 00z Sun,
supporting this idea of rapidly falling snow levels, with a
highly elevation depended snowfall. The omega cross section is
impressive, along with a band of favorable 850 to 700mb fgen
forcing lifting from sw to ne acrs our cwa during this time
frame, but all dynamics are very progressive, which wl limit
qpf/snowfall. Given the rapidly falling temps and rain changing
to snow, a period of difficult travel is possible on Sat
evening, especially higher trrn of the dacks into most of
central/northern VT, including the western slopes and nek. Wl
highlight in hwo and a sps maybe needed down the road as event
timing and potential impacts become clearer. Snowfall
accumulations range from a dusting to 2 inches 1000 to 1500,
with 1 to 3 midslopes and 2 to 5 inches near summit level by
early Sunday morning. Temps wl be the coolest when the precip
rates are the heaviest, with lows generally in the upper 20s to
mid/upper 30s. The snow wl be heavy/wet, but power issues look
to be minimal attm, given amounts, but wl need to be watched
closely.

Sunday is relatively quiet with some lingering upslope snow showers
possible in the morning as temps warm back into the upper 30s to mid
40s. Next amped-up clipper like system approaches our western cwa by
00z, with pops increasing to likely overnight Sunday into Monday.
System once again wl have strong 700 to 500mb dynamics associated
with sharp mid/upper lvl trof and weak 1004mb low pres tracking from
near Buffalo to Gulf of Maine by Monday. Still some uncertainty on
magnitude of mid/upper lvl trof and sfc evolution, but all guidance
supports the general idea of some precip likely late Sunday night
into Monday. Thermal profiles are slightly cooler to start with
925mb temps btwn -1C to 1C from west to east, while 850mb temps are
below 0C. The better backside caa seems to be delayed a bit on
Monday, so this once again makes for a challenging elevation depend
snowfall. Thinking snow levels start near 3500 ft, but drop to 1500
by 12z Monday, as 925mb temps drop slightly, but better temp falls
occur late on Monday, as precip is ending. Temps overnight Sunday
mainly in the upper 20s to mid 30s, but rising in the wider valleys
as precip arrives.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 341 AM EST Friday...As system lifts to our ne on Monday into
Monday night a period of upslope mainly snow showers are likely,
with favorable nw flow and moderate 925mb to 850mb caa. In addition,
relative humidity in the 850 to 500mb layer is >80% for a time frame
on Monday evening, supporting the idea of upslope precip. On Monday
snow level wl be relatively high during the aftn hours, but should
drop to 1000 feet or so by evening as llvl caa develops and progged
850mb temps drop btwn -5C and -7C. Several inches of snowfall
accumulation is possible mainly above 1000 feet on Monday into early
Tues. Weak short wave ridging builds into our fa late Tues into Weds
with thermal profiles warming quickly by 12z Weds, as winds shift to
the southwest. Our next system approaches late Weds into Thurs with
fa progged to be in warm sector initially with 925mb to 850mb temps
>0C. This would support mainly rain to start, but changing to snow
on backside on Friday as cooler air arrives. Still plenty of time to
fine tune the fcst, as overall active pattern prevails with periods
of precip every couple of days. Temps wl be on a roller coaster type
trajectory with cooler than average Monday/Tues, but warming to
above normal for Weds into Thurs, before cooler air arrives toward
late week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...A strong southerly low-level jet (50 to
70 knots at 2000 to 5000 ft AGL) overhead will result in low-
level wind shear and turbulence today. The core of the jet is
currently over northern New York and will move eastward over
Vermont between 13Z and 19Z. Surface wind gusts are a tricky
forecast today, but thinking most TAF sites will see wind gusts
maxing out only between 25 and 35 knots this morning as an
inversion prevents the full momentum aloft from mixing to the
surface. In addition, scattered showers over the region this
morning will become steadier moderate to locally heavy rainfall
midday with the passage of a cold front. This rain will act to
stabilize the lower atmosphere, thus resulting in a general
diminishing of wind gusts once the rain starts. The best window
for some stronger gusts will be in the few hours before the
steady rainfall begins, which is between 12Z and 15Z over
northern NY, and between 14Z and 18Z over Vermont

Ceilings are starting off predominantly low VFR/high MVFR
levels, and are expected to lower through the morning until the
passage of the cold front midday. MVFR/IFR visibilities are
expected as the rain band moves through. Once the cold front
clears the area, precipitation will quickly diminish and
ceilings/visibilities will improve to widespread VFR as a dry
slot wraps into the area. Low level wind shear threat will end
after the passage of the cold front midday.

Outlook...

Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Chance RA,
Chance SN.
Sunday: VFR. Slight chance RA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance SHSN.
Monday: Mainly MVFR and IFR, with local VFR possible. Likely
SHRA, Likely SHSN.
Monday Night: Mainly MVFR, with areas IFR possible. Chance SHSN,
Slight chance SHRA.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.

&&

.MARINE...
Southeast to south winds are increasing on Lake Champlain this
morning. Sustained winds between 15 to 25 knots are forecast to
continue through midday today, and a few gusts up to 30 knots
are possible later this morning. Waves will build to 3 to 5
feet, especially along the northern half of Lake Champlain.
These winds will likely continue until about 2 PM today, then
decrease to about 10 knots with winds shifting out of the
southwest.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 1 PM EST this afternoon for VTZ002>006-009-
     011-016>019.
NY...Wind Advisory until 1 PM EST this afternoon for NYZ030-031.

&&

SYNOPSIS...Duell
NEAR TERM...Duell
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Duell
MARINE...Team BTV
Hazardous weather outlook, Nov 12, 3:40 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 AM EST Fri Nov 12 2021

NYZ026>029-034-035-087-VTZ001-007-008-010-012-130845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Caledonia-Washington-Orange-
Windsor-
340 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some slippery travel conditions are possible Saturday night as
rapidly falling temperatures allow rain to changeover to snow over
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ030-031-VTZ002>006-009-011-016>019-130845-
Southern Franklin-Western Clinton-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Western Addison-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
340 AM EST Fri Nov 12 2021

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some slippery travel conditions are possible Saturday night as
rapidly falling temperatures allow rain to changeover to snow over
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 12, 6:34 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
634 AM EST Fri Nov 12 2021

NYZ026-029-087-121300-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
634 AM EST Fri Nov 12 2021

...Strong thunderstorms will impact portions of St. Lawrence County
through 800 AM EST...

At 632 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northwest of Wellesley Island State
Park to near Cedar Point State Park to near Southwick Beach State
Park. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects and produce a few power outages.

Locations impacted include...
Potsdam, Massena, Gouverneur, Ogdensburg, Canton, Norfolk,
Oswegatchie, Lisbon, Louisville, De Kalb, Fowler, Parishville,
Colton, Piercefield, Morley, Degrasse, Massena International Airport
- Richards Field, Carry Falls Reservoir, Waddington and Richville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4441 7579 4451 7575 4477 7542 4477 7541
      4478 7540 4488 7522 4487 7516 4496 7492
      4497 7496 4499 7489 4497 7493 4497 7488
      4500 7489 4501 7481 4472 7464 4410 7455
      4405 7507 4441 7584
TIME...MOT...LOC 1132Z 231DEG 27KT 4463 7628 4416 7615 4374 7616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Nov 12, 6:52 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
652 AM EST Fri Nov 12 2021

NYZ026-029-087-121315-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
652 AM EST Fri Nov 12 2021

...Strong showers will impact portions of St. Lawrence County
through 815 AM EST...

At 651 AM EST, Doppler radar was tracking strong showers along a
line extending from 17 miles west of Morristown to near Wellesley
Island State Park to 6 miles southeast of Adams. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects and produce a few power outages.

Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk,
Oswegatchie, Lisbon, Louisville, De Kalb, Fowler, Parishville,
Colton, Morley, Degrasse, Massena International Airport - Richards
Field, Carry Falls Reservoir, Waddington, Richville and Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these showers and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4500 7477 4477 7465 4409 7458 4405 7507
      4436 7577 4445 7575 4448 7578 4484 7529
      4493 7501 4497 7497 4496 7497 4496 7492
      4497 7496 4498 7494 4499 7489 4498 7492
      4497 7493 4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 1151Z 239DEG 29KT 4463 7600 4430 7596 4373 7596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
November 12, 8:00 AM EST to 11:00 AM EST
Where
Eastern Addison forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Several wind gusts in excess of 40 mph led to scattered power outages.

Strong Wind, Eastern Chittenden

When
November 12, 8:00 AM EST to 11:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Several wind gusts in excess of 40 mph, including 47 mph in Underhill led to scattered power outages.

Strong Wind, Eastern Franklin

When
November 12, 8:00 AM EST to 11:00 AM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Several wind gusts in excess of 40-45 mph, including 52 mph in East Berkshire led to scattered power outages.

Strong Wind, Lamoille

When
November 12, 8:00 AM EST to 11:00 AM EST
Where
Lamoille forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Several wind gusts in excess of 40 mph, including 45 mph in Jeffersonville led to scattered power outages.

Strong Wind, Eastern Rutland

When
November 12, 8:00 AM EST to 11:00 AM EST
Where
Eastern Rutland forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Several wind gusts in excess of 40 mph led to scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987004, 987005, 987006, 987007, 987008.